QUESTION: I am Canadian and I have type two diabetes.
My question is this: today I experienced something very odd for me..I woke up shaking and feeling like I was going to pass out..took my sugar level test and It turns out it was 3.2..so I grabbed a gingerale and had some toast with butter and ketchup.
Anyway..it went away an hr after that but it scared me..
What is normal sugar level and what constitutes a hospital visit?
ANSWER: Hi Marcel,
What you experienced is called hypoglycemi that commonly happens in diabetics. Those who are recently diagnosed are not able to recognize these signs of low blood sugar levels.
On contrary, those who are diagnosed long-time ago can recognize such symptoms and take the precautions in time.
The good thing is that you did the right thing at the right time.
With regards to the normal fasting blood glucose levels (the one that you measured), they range in between 70 - 100 mg/dL (3.9 - 5.5 mmol/L).
Therefore, your level of 3.2 is considered low; while levels lower than 2.2 mmol/L (40 mg/dL) are considered dangerously low.
However, you should record the blood sugar levels each time you measure, with added data like what you experienced, what you ate, etc.
In addition, you should talk to your endocrinologist about this reaction in order to identify the right cause and prevent future bad reactions.
With regards to going to the hospital, as long as you managed to raise your blood sugar again, it is not necessary to go to the emergency.
However, I repeat again, it is necessary to go to the physician to identify why it happened.
Other advice I want to give to you is as following:
- Check your blood sugar regularly: just woken up in the morning; before meals, 2 hours after meals, randomly and at bedtime.
Record all your results and pass them to your doctor. It would be easier for him/her to see your current situation and correctly take good control of your diabetes.
- Do not drink alcohol, especially when you are on oral diabetic pills to avoid such episodes of hypoglycemia.
- Take some snack at bedtime; be careful of not choosing high carb snack in order to prevent quick spike of blood glucose followed by episodes of morning hypoglycemia.
Hope it helped!
Low Blood Sugar Level by Ravi Puri
I am a diabetic type 2 for the last 20 yrs. Hypoglycemia generally happens to me, in the morning or even afternoon or any time.
I keep sweets, toffees in my pocket and use them immediately and it gives relief too.
QUESTION: I have recently been discharged from hospital because i have shown consistent hba12 readins varying between 3.0% and 2.4%.
Q: How dangerous are these levels and are there any long term effects. I have been taken off all diabetes meds on release from hospital?
ANSWER: Hi Joe,
Such A1C results are very low and you have to keep consulting with a specialist about them. I’m telling you this, because such results are revealing a very dangerously low blood sugar concentration or anemia, which is not something good for your body.
In general, the risks for your health are depending on the exact cause of this low A1C. So, in purpose to understand what may happen to you I will give you a list with the basic things, which may cause such low A1C results.
1. Anemia. The glycated hemoglobin (A1C) is a molecule formed by the hemoglobin found in the red blood cells and the glucose molecules in the blood.
Possible cause of low A1C concentration is low Hemoglobin or low red blood cell amount (anemia). As there are different types of anemia and if this is the case, your healthcare provider has to identify it.
2. Cancer secreting insulin. You have to know that there are several cancers, which are producing insulin (including insulinoma). Of course, these cancers are leading to dangerously low blood glucose concentration and a risk for you physical and mental state.
3. Besides those things, mentioned above, inappropriate usage of blood glucose lowering drugs, can lead to such low A1C results.
Remember, I’m not telling you that you might have one of the conditions mentioned above. I’m just giving you a possible explanation of your extremely low A1C concentration.
I hope that after two-three months everything will be ok, because of the stopped diabetic treatment.
Something important, which you have to do, is to measure your blood glucose level every single day and to measure your A1C concentration almost every month.
Please, inform your doctor at least once a week, about the results, which you are getting. These results are going to show the real picture if you are controlling blood glucose well and if there is a progression in your condition.